ergo-log.com

Definition: "An ergogenic aid is any substance or phenomenon that enhances performance "

about us

/

contact

/

30.10.2011


Quad full of pus

Surgeons at the University of Florida had to operate on a 45-year-old amateur bodybuilder: the quadriceps in his right leg had swollen up a week after an injection. In the swelling the doctors found pus and Staphylococcus aureus bacteria.

The bodybuilder went to the doctor after he'd had a painful leg for three days and noticed that it was swelling up. He told the doctor that he'd injected himself with a steroid a week earlier.

The doctors examined the bodybuilder's blood and found a raised level of white blood cells, and especially neutrophils an indication that there was inflammation.

A scan showed that the inflammation had already reached deep into his muscle. The dark patch on the scan below is the liquid in the swelling.


Quad full of pus


Quad full of pus


Quad full of pus


The doctors put the man on an intravenous drip with antibiotics: vancomycin and piperacillin-tazobactam. They decided to operate and clean out the swelling, and found an excessive amount of pus in the quadriceps. The doctors were just in time: none of the man's muscle tissue had been necrotized.

The lab tests showed Staphylococcus aureus bacteria in the pus [see photo above]. Not a surprise, as this bacteria shows up in 80 percent of all muscular bacterial infections.

The bodybuilder got off lightly: he recovered. There were no complications and he was allowed home after five days.

The take-home message for chemical athletes is clear: if you get an infection in a muscle after injecting, get yourself as quick as you can to a doctor.

Source:
J Emerg Med. 2011 Sep 16. [Epub ahead of print].

More:
Needle swelling in bodybuilders misleads doctors 18.01.2010
Bodybuilder's muscle withers after site injection of stanozolol 05.02.2009